MAUDE Adverse Event Report: BARD ACCESS SYSTEMS POWERPICC CATHETER WITH SHERLOCK 3CG TIP POSITIONING SYSTEM (TPS) STYLET; CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS

BARD ACCESS SYSTEMS POWERPICC CATHETER WITH SHERLOCK 3CG TIP POSITIONING SYSTEM (TPS) STYLET; CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Model Number N/A
Medical Device Problem Code Material Frayed (1262)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/18/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The manufacturer has received the sample and is pending evaluation.Results are expected soon.A lot history review (lhr) of redw2239 showed one other similar product complaint(s) from this lot number.The complaints for this lot number have been reported from the same facility.
 
Event or Problem Description
It was reported that the wire was frayed/broken and a new kit had to be opened to complete the procedure.It was stated there is an area around the 30cm marker that appears to be kinked.01/23/2020- additional information from facility stated, "while inserting the picc about 25cm, resistance was felt.At this time the catheter was removed and the inserter noticed slight tension with the removal.Upon inspecting the picc, the inserter noticed a significant bend in the catheter approximately at the 30cm mark.The inserted then removed the stylet and wire completely for inspection.The inserter noticed the wire was barely intact.A new kit was utilized and the insertion was completed without difficulty.".
 
Additional Manufacturer Narrative
H11:section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.The following were reviewed as part of this investigation: patient severity, complaint and lot history review, applicable previous investigation(s), sample (if available), labeling, applicable manufacture records, and applicable fmea documents.Based on a review of this information, the following was concluded: the complaint of a frayed guidewire is confirmed but the exact cause remains unknown.One 4 fr ppicc catheter and 3cg t lock assembly returned.The stylet was returned within the catheter.1 cm of the stylet was protruding from the distal catheter end.A break in the tubing was present 6mm from the distal end of the stylet.A bend withing the catheter was noted near the 32 cm depth marker.The stylet was removed.An additional break in the stylet was present 1.7cm from the distal end.A sharp bend in the stylet was located 13.3 cm from the distal end.The sharp bend in the stylet near the yellow port septum was approximately 6 mm from the yellow septum.Microscopic observation of the stylet revealed additional kinks in the polyimide tubing and were preferentially located in between magnet locations.The corewire at the distal end was observed to have sheared a line through the proximal end of the polyimide tubing break.The stylet was cut in order to measure the polyimide tubing wall thickness.The wall thickness was found to be within manufacturing specification.The damage observed is consistent with advancement against resistance.The core wire shearing the proximal polyimide tubing indicates additional force was applied after the initial break of the stylet.The product instructions for use provides (ifu) precautions state, ¿never use force to remove the stylet.Resistance can damage the catheter.If resistance or bunching of the catheter is observed, stop stylet withdrawal and allow the catheter to return to normal shape.Withdraw both the catheter and stylet together approximately 2 cm and reattempt stylet removal.Repeat this procedure until the stylet is easily removed.Once the stylet is out, advance the catheter into the desired position¿ and ¿ensure that the stylet tip does not extend beyond the trimmed end of the catheter.Extension of the stylet tip beyond the catheter end may result in vessel damage, stylet damage, difficult removal, stylet tip separation, potential embolism and/or risk of patient injury.¿ a lot history review (lhr) of redw2239 showed one other similar product complaint(s) from this lot number.The complaints for this lot number have been reported from the same facility.
 
Event or Problem Description

Brand Name
POWERPICC CATHETER WITH SHERLOCK 3CG TIP POSITIONING SYSTEM (TPS) STYLET
Common Device Name
CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key9700343
Report Number3006260740-2020-00477
Device Sequence Number2860973
Product Code LJS
UDI-Device Identifier00801741142604
UDI-Public(01)00801741142604
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K091324
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 03/11/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2020
Device Model NumberN/A
Device Catalogue NumberCK000775
Device Lot NumberREDW2239
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/29/2020
Event Location Hospital
Initial Date Received by Manufacturer 01/20/2020
Supplement Date Received by Manufacturer03/06/2020
Initial Report FDA Received Date02/12/2020
Supplement Report FDA Received Date03/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1